Alert archive / Nevada / Wind Advisories in 2008

Wind Advisory 16, NWS Reno, NV

October 3, 20085 counties in Nevada

NWS Reno, NV issued this wind advisory at Oct 3, 2008, 11:37 AM PDT for 5 counties in Nevada. It took effect at Oct 3, 2008, 8:00 PM PDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Oct 3, 2008, 11:37 AM PDT (18:37 UTC)
In effect from
Oct 3, 2008, 8:00 PM PDT
Expired
Oct 4, 2008, 6:32 AM PDT
In force
11 hr
Issued by
NWS Reno, NV

Counties Douglas County, NV, Lyon County, NV, Mineral County, NV, Storey County, NV, Washoe County, NV

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 6.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2008-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2008-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1564 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KREV 031837
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
1137 AM PDT FRI OCT 3 2008

NVZ001-003-041200-
/O.NEW.KREV.WI.Y.0016.081004T0300Z-081004T1800Z/
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-
INCLUDING THE CITIES OF...HAWTHORNE...YERINGTON...SMITH VALLEY...
MINA...SCHURZ...SPARKS...VERDI...GARDNERVILLE
1137 AM PDT FRI OCT 3 2008

...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 11 AM PDT
SATURDAY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO 11 AM PDT SATURDAY. 

SOUTHWEST WINDS WILL INCREASE THIS EVENING AND THROUGH THE
OVERNIGHT HOURS TONIGHT WITH SPEEDS OF 20 TO 30 MPH AND GUSTS UP
TO 50 MPH. WIND PRONE AREAS...ESPECIALLY ALONG THE HIGHWAY 395 AND
HIGHWAY 95 CORRIDORS WILL SEE LOCALLY HIGHER WIND GUSTS UP TO 60
MPH. WINDS ARE EXPECTED TO PEAK BEFORE SUNRISE...REMAINING BREEZY
THROUGH THE REST OF THE DAY SATURDAY.

MOTORISTS...ESPECIALLY IN HIGH PROFILE VEHICLES...SHOULD USE
CAUTION AND REMAIN ALERT FOR SUDDEN GUSTS OR CROSS WINDS.  CHECK
OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO
FOR UPDATES ON THIS SITUATION.  

$$

CAZ072-NVZ002-041200-
/O.CON.KREV.LW.Y.0058.000000T0000Z-081005T0200Z/
GREATER LAKE TAHOE AREA-
INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...TAHOE CITY...
TRUCKEE...MARKLEEVILLE...GLENBROOK...INCLINE VILLAGE
1137 AM PDT FRI OCT 3 2008

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PDT SATURDAY...

A LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PDT SATURDAY. 

SOUTHWEST WINDS WILL INCREASE BY MIDDAY TO SPEEDS OF 15 TO 25 MPH
WITH GUSTS TO 40 MPH. THE STRONG WINDS WILL CONTINUE THROUGH
SATURDAY BEFORE DECREASING SATURDAY NIGHT. WAVE HEIGHTS OF 3 TO
4 FEET CAN BE EXPECTED OVER MUCH OF LAKE TAHOE FROM THIS
AFTERNOON THROUGH SATURDAY. WAVE HEIGHTS UP TO 5 FEET ARE
POSSIBLE ALONG THE NORTH AND EAST SHORES FROM KINGS BEACH TO
GLENBROOK.

SMALL BOATS ARE PRONE TO CAPSIZING AND SHOULD REMAIN OFF LAKE
WATERS UNTIL CONDITIONS IMPROVE. CHECK OUR WEBSITE AT
WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO FOR UPDATES ON
THIS SITUATION.

$$

NVZ004-041200-
/O.CON.KREV.LW.Y.0059.000000T0000Z-081005T0200Z/
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
INCLUDING THE CITIES OF...FERNLEY...FALLON...LOVELOCK...
SILVER SPRINGS...NIXON...IMLAY
1137 AM PDT FRI OCT 3 2008

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PDT SATURDAY...

A LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PDT SATURDAY. 

SOUTHWEST WINDS WILL INCREASE TO 10 TO 20 MPH WITH GUSTS TO
30 MPH THIS AFTERNOON. THESE WINDS WILL INCREASE TO 15 TO 25 MPH
WITH GUSTS TO 40 MPH THIS EVENING AND CONTINUE INTO SATURDAY.
WAVE HEIGHTS OF 2 TO 4 FEET CAN BE EXPECTED ON PYRAMID LAKE FROM
THIS AFTERNOON THROUGH SATURDAY. THE HIGHEST WAVES WILL OCCUR ON
THE NORTH AND EAST SHORES OF THE LAKE.

SMALL BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF LAKE
WATERS UNTIL CONDITIONS IMPROVE. CHECK OUR WEBSITE AT
WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO FOR UPDATES ON
THIS SITUATION.

$$


HTTP://WEATHER.GOV/RENO
3 follow-up statements
000 
WWUS75 KREV 040451
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
951 PM PDT FRI OCT 3 2008

NVZ001-003-041300-
/O.CON.KREV.WI.Y.0016.000000T0000Z-081004T1800Z/
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-
INCLUDING THE CITIES OF...HAWTHORNE...YERINGTON...SMITH VALLEY...
MINA...SCHURZ...SPARKS...VERDI...GARDNERVILLE
951 PM PDT FRI OCT 3 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT SATURDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT SATURDAY. 

SOUTHWEST WINDS WILL INCREASE THROUGH THE OVERNIGHT HOURS WITH
SPEEDS OF 20 TO 30 MPH AND GUSTS UP TO 50 MPH. WIND PRONE
AREAS...ESPECIALLY ALONG THE HIGHWAY 395 AND HIGHWAY 95 CORRIDORS
WILL SEE LOCALLY HIGHER WIND GUSTS UP TO 60 MPH. WINDS ARE
EXPECTED TO PEAK BETWEEN ROUGHLY 3 AM AND 7 AM PDT...REMAINING
BREEZY THROUGH THE REST OF THE DAY SATURDAY.

MOTORISTS...ESPECIALLY IN HIGH PROFILE VEHICLES...SHOULD USE
CAUTION AND REMAIN ALERT FOR SUDDEN GUSTS OR CROSS WINDS.  CHECK
OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO
FOR UPDATES ON THIS SITUATION.

$$

CAZ072-NVZ002-041300-
/O.CON.KREV.LW.Y.0058.000000T0000Z-081005T0200Z/
GREATER LAKE TAHOE AREA-
INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...TAHOE CITY...
TRUCKEE...MARKLEEVILLE...GLENBROOK...INCLINE VILLAGE
951 PM PDT FRI OCT 3 2008

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PDT SATURDAY...

A LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PDT SATURDAY. 

STRONG SOUTHWEST WINDS WILL CONTINUE THROUGH SATURDAY BEFORE
DECREASING SATURDAY NIGHT. WIND SPEEDS OF 15 TO 25 MPH WITH GUSTS
TO 40 MPH ARE POSSIBLE...EVEN DURING THE OVERNIGHT HOURS. WAVE
HEIGHTS OF 3 TO 4 FEET CAN BE EXPECTED OVER MUCH OF LAKE TAHOE
THROUGH SATURDAY. WAVE HEIGHTS UP TO 5 FEET ARE POSSIBLE ALONG
THE NORTH AND EAST SHORES FROM KINGS BEACH TO GLENBROOK.

SMALL BOATS ARE PRONE TO CAPSIZING AND SHOULD REMAIN OFF LAKE
WATERS UNTIL CONDITIONS IMPROVE. CHECK OUR WEBSITE AT
WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO FOR UPDATES ON
THIS SITUATION.

$$

NVZ004-041300-
/O.CON.KREV.LW.Y.0059.000000T0000Z-081005T0200Z/
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
INCLUDING THE CITIES OF...FERNLEY...FALLON...LOVELOCK...
SILVER SPRINGS...NIXON...IMLAY
951 PM PDT FRI OCT 3 2008

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PDT SATURDAY...

A LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PDT SATURDAY. 

SOUTHWEST WINDS 15 TO 25 MPH WITH GUSTS TO 40 MPH WILL CONTINUE
OVERNIGHT AND INTO SATURDAY. WAVE HEIGHTS OF 2 TO 4 FEET CAN BE
EXPECTED ON PYRAMID LAKE THROUGH SATURDAY. THE HIGHEST WAVES WILL
OCCUR ON THE NORTH AND EAST SHORES OF THE LAKE.

SMALL BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF LAKE
WATERS UNTIL CONDITIONS IMPROVE. CHECK OUR WEBSITE AT
WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO FOR UPDATES ON
THIS SITUATION.

$$
CS

HTTP://WEATHER.GOV/RENO
000 
WWUS75 KREV 041017
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
317 AM PDT SAT OCT 4 2008

NVZ001-003-041800-
/O.CON.KREV.WI.Y.0016.000000T0000Z-081004T1800Z/
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-
INCLUDING THE CITIES OF...HAWTHORNE...YERINGTON...SMITH VALLEY...
MINA...SCHURZ...SPARKS...VERDI...GARDNERVILLE
317 AM PDT SAT OCT 4 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT THIS MORNING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT THIS MORNING. 

SOUTHWEST WINDS WILL INCREASE THROUGH THE MORNING HOURS WITH
SPEEDS OF 20 TO 30 MPH AND GUSTS UP TO 50 MPH. WIND PRONE AREAS...
ESPECIALLY ALONG THE HIGHWAY 395 AND HIGHWAY 95 CORRIDORS WILL SEE
LOCALLY HIGHER WIND GUSTS UP TO 60 MPH. WINDS ARE EXPECTED TO PEAK
BETWEEN 5 AM AND 8 AM PDT THIS MORNING.

MOTORISTS...ESPECIALLY IN HIGH PROFILE VEHICLES...SHOULD USE
CAUTION AND REMAIN ALERT FOR SUDDEN GUSTS OR CROSS WINDS.  CHECK
OUR WEBSITE AT WEATHER.GOV/RENO...OR LISTEN TO NOAA WEATHER
RADIO...FOR UPDATES ON THIS SITUATION.

$$

CAZ072-NVZ002-041800-
/O.CON.KREV.LW.Y.0058.000000T0000Z-081005T0200Z/
GREATER LAKE TAHOE AREA-
INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...TAHOE CITY...
TRUCKEE...MARKLEEVILLE...GLENBROOK...INCLINE VILLAGE
317 AM PDT SAT OCT 4 2008

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PDT THIS
EVENING...

A LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PDT THIS
EVENING. 

STRONG SOUTHWEST WINDS WILL CONTINUE THROUGH EARLY THIS EVENING
BEFORE DECREASING OVERNIGHT. WIND SPEEDS OF 15 TO 25 MPH...WITH
GUSTS TO 40 MPH ARE POSSIBLE. WAVE HEIGHTS OF 3 TO 4 FEET CAN BE
EXPECTED OVER MUCH OF LAKE TAHOE THROUGH THIS EVENING. WAVE
HEIGHTS UP TO 5 FEET ARE POSSIBLE ALONG THE NORTH AND EAST SHORES
FROM KINGS BEACH TO GLENBROOK.

SMALL BOATS ARE PRONE TO CAPSIZING AND SHOULD REMAIN OFF LAKE
WATERS UNTIL CONDITIONS IMPROVE. CHECK OUR WEBSITE AT
WEATHER.GOV/RENO...OR LISTEN TO NOAA WEATHER RADIO...FOR UPDATES
ON THIS SITUATION.

$$

NVZ004-041800-
/O.CON.KREV.LW.Y.0059.000000T0000Z-081005T0200Z/
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
INCLUDING THE CITIES OF...FERNLEY...FALLON...LOVELOCK...
SILVER SPRINGS...NIXON...IMLAY
317 AM PDT SAT OCT 4 2008

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PDT THIS
EVENING...

A LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PDT THIS
EVENING. 

SOUTHWEST WINDS 15 TO 25 MPH WITH GUSTS TO 35 MPH WILL CONTINUE
THROUGH THIS EVENING. WAVE HEIGHTS OF 2 TO 4 FEET CAN BE EXPECTED
ON PYRAMID LAKE THROUGH THIS EVENING. THE HIGHEST WAVES WILL
OCCUR ON THE NORTH AND EAST SHORES OF THE LAKE.

SMALL BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF LAKE
WATERS UNTIL CONDITIONS IMPROVE. CHECK OUR WEBSITE AT
WEATHER.GOV/RENO...OR LISTEN TO NOAA WEATHER RADIO...FOR UPDATES
ON THIS SITUATION.

$$


HTTP://WEATHER.GOV/RENO
000 
WWUS75 KREV 041332
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
632 AM PDT SAT OCT 4 2008

NVZ001-003-041445-
/O.CAN.KREV.WI.Y.0016.000000T0000Z-081004T1800Z/
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-
INCLUDING THE CITIES OF...HAWTHORNE...YERINGTON...SMITH VALLEY...
MINA...SCHURZ...SPARKS...VERDI...GARDNERVILLE
632 AM PDT SAT OCT 4 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RENO HAS CANCELLED THE WIND
ADVISORY. 

A COLD FRONT WILL CONTINUE TO MOVE ACROSS THE AREA THIS MORNING
WITH GUSTY WINDS AND COOLER TEMPERATURES. WHILE LOCAL GUSTS WILL
STILL APPROACH 45 MPH IN SOME OF THE MORE WIND PRONE AREAS...
WIDESPREAD STRONG WINDS ARE NO LONGER ANTICIPATED. SOUTHWEST TO
WEST WINDS OF 15 TO 30 MPH WITH GUSTS 35 TO 40 MPH WILL BE MOST
COMMON THROUGH THE DAY.

$$

CAZ072-NVZ002-042300-
/O.CON.KREV.LW.Y.0058.000000T0000Z-081005T0200Z/
GREATER LAKE TAHOE AREA-
INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...TAHOE CITY...
TRUCKEE...MARKLEEVILLE...GLENBROOK...INCLINE VILLAGE
632 AM PDT SAT OCT 4 2008

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PDT THIS
EVENING...

A LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PDT THIS
EVENING. 

STRONG SOUTHWEST WINDS WILL CONTINUE THROUGH EARLY THIS EVENING
BEFORE DECREASING OVERNIGHT. WIND SPEEDS OF 15 TO 25 MPH...WITH
GUSTS TO 40 MPH CAN BE EXPECTED. WAVE HEIGHTS WILL RANGE BETWEEN 3
AND 4 FEET OVER MUCH OF LAKE TAHOE THROUGH THIS EVENING. WAVE
HEIGHTS UP TO 5 FEET ARE POSSIBLE ALONG THE NORTH AND EAST SHORES
FROM KINGS BEACH TO GLENBROOK.

SMALL BOATS ARE PRONE TO CAPSIZING AND SHOULD REMAIN OFF LAKE
WATERS UNTIL CONDITIONS IMPROVE. CHECK OUR WEBSITE AT
WEATHER.GOV/RENO...OR LISTEN TO NOAA WEATHER RADIO...FOR UPDATES
ON THIS SITUATION.

$$

NVZ004-042300-
/O.CON.KREV.LW.Y.0059.000000T0000Z-081005T0200Z/
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
INCLUDING THE CITIES OF...FERNLEY...FALLON...LOVELOCK...
SILVER SPRINGS...NIXON...IMLAY
632 AM PDT SAT OCT 4 2008

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PDT THIS
EVENING...

A LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PDT THIS
EVENING. 

SOUTHWEST WINDS 15 TO 25 MPH WITH GUSTS TO 35 MPH WILL CONTINUE
THROUGH THIS EVENING. WAVE HEIGHTS OF 2 TO 4 FEET CAN BE EXPECTED
ON PYRAMID LAKE THROUGH THIS EVENING. THE HIGHEST WAVES WILL
OCCUR ON THE NORTH AND EAST SHORES OF THE LAKE.

SMALL BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF LAKE
WATERS UNTIL CONDITIONS IMPROVE. CHECK OUR WEBSITE AT
WEATHER.GOV/RENO...OR LISTEN TO NOAA WEATHER RADIO...FOR UPDATES
ON THIS SITUATION.

$$


HTTP://WEATHER.GOV/RENO

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Oct 3, 11:29 AM PDT, 8 minutes earlier.

Area forecast discussion, Oct 3, 11:29 AM PDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
1129 AM PDT FRI OCT 3 2008

.UPDATE...
LATEST MODEL GUIDANCE SHOWING A LITTLE LESS IN THE WAY OF QPF WITH
NAM AND ECMWF STILL A BIT HIGHER THAN GFS. NAM DOES NOT DROP THE
SNOW LVLS AS FAST AS ECMWF OR GFS ON SATURDAY. THIS DIFFERENCE IS
STILL ENOUGH TO LIMIT ANY CHANCES FOR SIG ACCUMULATIONS BELOW 8000
FEET. BEST CHANCE FOR SIG ACCUMULATIONS REMAIN IN MONO COUNTY LATE
TONIGHT AND SATURDAY WHERE SNOW LEVELS WILL START BELOW THE
HIGHEST TERRAIN. WILL ISSUE WINTER STORM WARNING USING HIGH THE
CRITERIA SINCE THIS IS THE FIRST STORM. WINDS LOOK ON TRACK AS
WELL WITH SPEEDS INCREASING LATE THIS EVENING. PCPN LOADING ON THE
WEST SLOPES BY SAT MRNG SHOULD RESULT IN STRONGER GUSTS ON THE
EAST SLOPES THUS WILL ISSUE A WIND ADVISORY FOR NV ZONES 1 AND 3. MLF

&&

.PREVIOUS DISCUSSION...ISSUED 247 AM PDT FRI OCT 3 2008...

SHORT TERM...
STILL ON TRACK FOR SIGNIFICANT CHANGE IN THE WEATHER OVER THE NEXT
48 HOURS HOWEVER THERE IS STILL SOME UNCERTAINTY. LATEST SATELLITE
IMAGERY SHOWS VERY MOIST PLUME OF MOISTURE AIMING FOR THE WEST
COAST DRIVEN BY AN UNSEASONABLY STRONG UPPER JET STREAK. THE UPPER
FORCING CURRENTLY IS RATHER DISORGANIZED HOWEVER THE PATTERN
SHOULD QUICKLY AMPLIFY OVER THE NEXT 12 HOURS. LATEST MODEL RUNS
HAVE BEEN WEAKER WITH THE LOW AND IN TURN HAVE BEEN GENERATING
LOWER QPF AMOUNTS. THE GFS HAS BEEN THE MAIN OUTLIER REGARDING
THIS SO WILL CONTINUE WITH THE GOING FORECAST AND DISREGARD IT FOR
NOW...HOWEVER IT DOES INTRODUCE SOME UNCERTAINTY.

THE MOIST FLOW WILL KEEP CLOUDS AND VIRGA OVER THE NRN HALF OF THE
CWA THROUGHOUT THE DAY WITH SOME LIGHT SHOWERS OVER THE NRN
SIERRA. AS THE LOW DEEPENS AND SHIFTS TO THE PACNW COASTLINE THIS
AFTERNOON A HEALTHY BAND OF PRECIP TRACKS ACROSS NRN CALIFORNIA
AND INTO THE NRN SIERRA. WITH THE VERY MOIST AIRMASS AND
OVERRUNNING TYPE PRECIP THINKING THAT THE INITIAL BAND OF RAIN WILL
SPILL RIGHT OVER THE SIERRA WITH LIMITED SHADOWING. THE MODERATE
RAIN SHOULD REACH THE LAKE TAHOE BASIN AROUND 4 PM WITH LIGHT RAIN
IN THE RENO AREA SHORTLY AFTER. MODERATE PRECIP WILL CONTINUE IN
THE SIERRA OVERNIGHT AND INTO SATURDAY SO BUMPED POPS UP TO 100
PERCENT DURING THIS TIME.

ONE OF THE MAIN FORECAST CHALLENGES IS THE AMOUNT OF SHADOWING
THAT OCCURS IN THE LEESIDE LOCATIONS ALLOWING FOR THE STRONG
WINDS ALOFT TO MIX DOWN TO THE SURFACE. AS MENTIONED EARLIER THE
INITIAL RAIN BAND SHOULD COME OVER THE SIERRA WITH LITTLE
RESISTANCE...HOWEVER THERE LOOKS TO BE INCREASED SHADOWING DURING
THE EVENING. H7 WINDS DURING THIS TIME ARE 40-50 KTS SO ANY
CLEARING COULD ALLOW THESE WINDS TO DUCT TO THE SURFACE AND
BRING WINDY CONDITIONS. DO NOT EXPECT WINDS TO GUST IN THE
WARNING RANGE AND WAS HIGHLY CONSIDERING A WIND ADVISORY...HOWEVER
THERE ARE TOO MANY INDICATORS THAT THE WIND WILL NOT BE THAT STRONG
OR WIDESPREAD. WILL WORD THE ZONES WITH GUSTS UP TO 50 MPH AND LET
THE DAY SHIFT LOOK AT THE 12Z MODELS TO MAKE A FINAL DECISION.

REGARDING PRECIP IN THE SIERRA...SNOW LEVELS WILL REMAIN QUITE
HIGH WITH LATEST THINKING THAT THE COLD AIR WILL TAKE A LITTLE
LONGER TO REACH THE AREA THAN PREVIOUSLY THOUGHT. WITH H7 TEMPS
ABOVE FREEZING AND NEARLY ISOTHERMAL TEMP PROFILE ABOVE THAT...IT
WILL BE HARD PRESSED TO GET ANY SNOW BELOW 9000 FEET UNTIL AT
LEAST SUNRISE SATURDAY. SNOW LEVELS DROP RATHER QUICKLY SATURDAY
MORNING AS THE COLD POOL ALOFT REACHES THE AREA. SNOW IS POSSIBLE
DOWN TO 8000 FEET BY MIDDAY AND POSSIBLY AS LOW AS 7000 FEET BY
SATURDAY EVENING. PRECIP FORCING QUICKLY FALLS APART DURING THIS
TIMEFRAME SO ACCUMULATING SNOW BELOW 9000 FEET WILL BE A
CHALLENGE. THE BEST CHANCES FOR SNOW ACCUMULATIONS WILL BE OVER
THE HIGH SIERRA OF MONO COUNTY...HOWEVER QPF AMOUNTS THAT FAR
SOUTH ARE MARGINAL. EITHER WAY THERE WILL BE PERIODS OF BLIZZARD-
LIKE CONDITIONS WITH STRONG WINDS AND BLOWING SNOW. WILL CONTINUE
WITH THE WINTER STORM WATCH AND LET THE DAY SHIFT MAKE A DECISION
BASED ON THE 12Z MODEL DATA.

ANY LINGERING SHOWERS QUICKLY DISSIPATE SATURDAY NIGHT WITH A COLD
POST-FRONTAL FLOW BRINGING THE FIRST SIGNIFICANT FREEZE OF THE
SEASON. STRONG NORTH TO NORTHEAST WINDS CONTINUE OVER THE SIERRA
RIDGES SUNDAY AS THE SURFACE HIGH BUILDS INTO THE INTERMOUNTAIN
WEST. THE COLDEST NIGHT WILL LIKELY BE SUNDAY NIGHT WITH CLEAR
SKIES AND GOOD RADIATIONAL COOLING ALLOWING FOR WIDESPREAD
FREEZING TEMPERATURES. JORDAN

LONG TERM /MONDAY THROUGH THURSDAY/...
DETERMINISTIC RUNS THIS MORNING WERE IN BEST AGREEMENT EARLY IN
PERIOD WITH TROUGH CONTINUING TO PUSH EAST OF AREA AND ALLOWING
RIDGE TO BUILD INTO CALIFORNIA/NEVADA MONDAY AND TUESDAY. WHILE
THERE IS NOT VERY GOOD AGREEMENT AMONG ENSEMBLE MEMBERS AND MODEL
SPREAD IS HIGHER BEYOND TUESDAY...DETERMINISTIC RUNS SEEM TO POINT
TO TROUGH PASSAGE LATE IN PERIOD WITH SOME DIFFERENCES IN TIMING.
THE FLOW IS RELATIVELY FLAT AND DOES NOT INDICATE ANY WET WEATHER
FOR OUR AREA IN ASSOCIATION WITH THIS TROUGH.

TEMPERATURES WILL ONLY SLOWLY WARM MONDAY UNDER LIGHT FLOW AND
VALLEY INVERSIONS. TEMPERATURES SHOULD THEN WARM MORE NOTICEABLY
TUESDAY AND ESPECIALLY WEDNESDAY AS TROUGH APPROACHES AND WINDS HELP
MIX THINGS UP BETTER. A SLIGHT COOLING IS EXPECTED BEHIND TROUGH
ALTHOUGH NOTHING DRASTIC. SOME GFS ENSEMBLES AND THE DETERMINISTIC
ECMWF SHOW FURTHER DIGGING OF TROUGH TOWARD NEXT WEEKEND ALTHOUGH
THE INCREASE IN ENSEMBLE SPREAD LEADS TO VERY LOW CONFIDENCE.
HOHMANN

AVIATION...
INCREASING RIDGE WINDS TODAY WILL MIX DOWN TO TAF SITES IN THE
AFTERNOON AND PERSIST TONIGHT INTO SATURDAY. STRONGEST WINDS WILL
OCCUR IN ADVANCE OF FRONT AROUND 12Z SATURDAY WITH GUSTS TO 40KT
POSSIBLE...ESPECIALLY TO LEE OF SIERRA AT KRNO. SOME BLOWING DUST IS
POSSIBLE OVER THE BASIN AND RANGE AROUND KLOL/KNFL THIS AFTERNOON
AND EVENING. OTHERWISE EXPECT SHOWERS TO OVERSPREAD THE AREA IN THE
AFTERNOON WITH THE MORE PERSISTENT RAINFALL AT KTVL/KTRK WHERE RAIN
WILL BE MODERATE TO HEAVY AT TIMES 09Z-18Z SATURDAY AND CIGS WILL
LOWER TO MVFR...OBSCURING MOUNTAINS. HOHMANN

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...LAKE WIND ADVISORY UNTIL 7 PM PDT SATURDAY FOR NVZ002-004.

     WIND ADVISORY FROM 8 PM THIS EVENING TO 11 AM PDT SATURDAY FOR
     NVZ001-003.

CA...LAKE WIND ADVISORY UNTIL 7 PM PDT SATURDAY FOR CAZ072.

     WINTER STORM WARNING FROM 11 PM THIS EVENING TO 5 PM PDT
     SATURDAY FOR CAZ073.

&&

HTTP://WEATHER.GOV/RENO

Nearby

Wind Advisories in Nevada, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.